LOS ANGELES, Calif. (FOX 11) - WARNING GRAPHIC CONTENT:
The Medical Board of California has launched an investigation after a FOX 11 report detailed the story of a local teenager whose skin 'melted' off in a severe reaction to medication prescribed to her by her psychiatrist.
"The Medical Board of California saw the story that FOX 11 aired, we will be looking into the circumstances of the treatment," said Carlos Villatoro, the public information manager for the Medical Board. "Every time we see a story like that, it's concerning for us, especially when there's a physician involved."
As FOX 11 previously reported, a 14-year-old North Hollywood High School student named Ashley Silverman developed Stevens Johnson Syndrome after suffering a severe reaction to the drug lamictal, which was prescribed to her by her psychiatrist in an effort to control her mood swings.
Lamictal is used to treat epilepsy, seizures, and bipolar disorder, but it has a FDA black box warning alerting consumers that "serious rashes requiring hospitalization and discontinuation of treatment have been reported in association with the use of lamictal" including a chance of developing Stevens Johnson Syndrome in a very small percentage of cases.
Silverman spent weeks in intensive care, and almost lost her life.
"When there is a black box warning on the medication that a doctor is considering prescribing to their patients, quite frankly they should have a conversation with their patients describing that that black box warning is, the potential side effects, the potential implications," Villatoro said.
Ashley and her father, David, told FOX 11 that the psychiatrist never gave them a proper warning about the drug.
"The only thing I was told is that your daughter might get a little red rash on her cheeks, like a minor sunburn," David said. "That's all I was told, there was no mention of Stevens Johnson, I had never heard of it before."
FOX 11 can now identify her psychiatrist as Dr. Daniel Grosz. He has a private practice in Encino, but he also works with Penny Lane Centers, a non profit that provides mental health and counseling services to 13 schools within the Los Angeles Unified School District.
Dr. Grosz declined FOX 11's request for an on camera interview, but told us he had people in the room who can attest to the warning he gave to the Silverman's, and added he can't comment directly on her case.
Silverman was seeing Dr. Grosz at Penny Lane's North Hills location when he prescribed lamictal to her, and told FOX 11 an LAUSD administrator recommended she go there.
Silverman is has now filed a lawsuit against LAUSD, Dr. Grosz, and Penny Lane Centers, accusing all parties of negligence.
Investigators with the Medical Board of California will now be working to find the truth. Villatoro told FOX 11 they will be reviewing Ashley's medical records, as well as interviewing all parties involved, including Dr. Grosz.
"What they're looking for is clear and convincing evidence that a violation of the Medical Practice Act has occurred," he said. "If the Attorney General's office decides there is enough evidence, and that the Board has met the standard of proof, they file formal charging documents, which in our world is called an accusation against a physician."
Silverman's lawsuit alleges that "Dr. Grosz did not say that lamictal could cause very serious problems, including severe burns, blindness, toxic epidermal necrolysis, and even death.
It also alleges that "Ashley's skin was severely disfigured, Ashley's teeth were damaged as a result of intubation, she's been advised that her eyes may be affected, that it will take 6 months to a year for her skin to recover, and that there is a significant chance she will have residual scarring, discoloration, and disfigurement.
LAUSD told FOX 11 they won't comment on pending litigation, and Penny Lane Centers never responded to FOX 11's request for comment.
Silverman's lawsuit also targets GlaxoSmithKline, the British pharmaceutical company behind lamictal. GSK provided the following statement to FOX 11:
'We sincerely hope Ms. Silverman is doing better and recovers fully.
GSK appreciates that patient safety is paramount, and has long warned that use of Lamictal can cause serious rash, including Stevens-Johnson Syndrome. The risk has been highlighted in the Lamictal label since its approval 25 years ago, and in a Boxed Warning since 1997, and is widely understood among the medical community.
All prescription medicines have side effects that must be weighed against expected benefits. Lamictal's FDA-approved indications, in epilepsy and bipolar disorder, are serious and potentially deadly conditions for which patients need treatment options. Lamictal has proven efficacy, tolerability and safety when used in accordance with its labeling.'
LAUSD provided this statement to FOX 11:
'The Los Angeles Unified School District has a memorandum of understanding with Penny Lane for the provision of counseling services to students. Although we are not at liberty to comment on specific student matters, we are extremely alarmed by these photos and are fully investigating this matter. The safety and well-being of all students remain our top priority.'